Alert archive / Montana / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 90, NWS Great Falls, MT

July 7, 2007Chouteau County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 7, 2007, 11:12 PM MDT for Chouteau County, Montana. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2007, 11:12 PM MDT (05:12 UTC)
Expired
Jul 8, 2007, 12:00 AM MDT
In force
48 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

County Chouteau County, MT

The radar

The Great Falls radar (KTFX), 77 km from the middle of the area, began a volume at 05:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 11:30 PM MDTHAIL 15 Nw Fort Benton, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 5.2 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2007-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 592 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2007-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
592 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
2324 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 080512
SVRTFX
MTC015-080600-
/O.NEW.KTFX.SV.W.0090.070708T0512Z-070708T0600Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
1112 PM MDT SAT JUL 7 2007

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CHOUTEAU COUNTY IN NORTH CENTRAL MONTANA...
  THIS INCLUDES THE CITY OF FORT BENTON...

* UNTIL MIDNIGHT MDT

* AT 1110 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF FORT BENTON...MOVING EAST AT 25
  MPH.

* LOCATIONS IN THE WARNING INCLUDE FORT BENTON.

HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4796 11097 4769 11083 4779 11004 4813 11020

$$

THOMSON
2 follow-up statements
000 
WWUS55 KTFX 080539
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1139 PM MDT SAT JUL 7 2007

MTC015-080600-
/O.CON.KTFX.SV.W.0090.000000T0000Z-070708T0600Z/
CHOUTEAU MT-
1139 PM MDT SAT JUL 7 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT
FOR CENTRAL CHOUTEAU COUNTY...

AT 1137 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR LOMA...OR ABOUT 8 MILES NORTHEAST OF FORT BENTON...
MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL GENERALLY REMAIN OVER RURAL CENTRAL 
CHOUTEAU COUNTY.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4796 11097 4769 11083 4779 11004 4813 11020

$$

THOMSON
000 
WWUS55 KTFX 080600
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1200 AM MDT SUN JUL 8 2007

MTC015-080610-
/O.EXP.KTFX.SV.W.0090.000000T0000Z-070708T0600Z/
CHOUTEAU MT-
1200 AM MDT SUN JUL 8 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHOUTEAU COUNTY
EXPIRES AT MIDNIGHT MDT...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER 
SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE. RADAR 
INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE STILL 
POSSIBLE FROM THE THUNDERSTORM.

LAT...LON 4796 11097 4769 11083 4779 11004 4813 11020

$$

THOMSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 11:05 PM MDT, 7 minutes earlier.

Area forecast discussion, Jul 7, 11:05 PM MDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1105 PM MDT SAT JUL 7 2007

.UPDATE...
FORECAST FOR THE EVENING AND OVERNIGHT APPEARS TO BE IN GOOD
SHAPE. SHOWER AND THUNDERSTORM ACTIVITY WILL MOVE TO THE EASTERN
FRINGES OF THE FORECAST AREA AFTER MIDNIGHT...WITH THE POSSIBILITY
OF SOME STORMS PRODUCING SMALL HAIL...BRIEF WIND GUSTS...AND BRIEF
HEAVY RAIN. ZUMPFE

&&

AVIATION...
UPDATED 0505Z.
SHOWERS AND THUNDERSTORMS WILL GRADUALLY END FROM THE WEST OVER
CENTRAL MONTANA THE REST OF TONIGHT. HEAVY RAIN HAS BEEN REPORTED
WITH A FEW OF THE TUNDERSTORMS SO THERE WILL BE LOCAL MVFR/IFR
CEILINGS/VISIBILITIES IN THE HEAVIER RAIN. CLOUDS AND LIFT WILL
INCREASE IN THE NORTH LATER TONIGHT AND EXPECT CEILINGS NEAR 6000 FT
AT KHVR ALONG WITH SOME OCCASIONAL RAIN. THERE IS AN OUTSIDE CHANCE
OF MVFR CEILINGS IN RAIN NEAR KHVR LATE TONIGHT AND EARLY SUNDAY
MORNING ALONG WITH A THREAT OF THUNDERSTORMS. WINDS ARE EXPECTED TO
BE LESS THAN 15 KNOTS EXCEPT NEAR THUNDERSTORMS THIS EVENING. BLANK

&&

.PREV DISCUSSION... (ISSUED 550 PM MDT SAT JUL 7 2007)

DISCUSSION...

TONIGHT THROUGH MONDAY...A RATHER UNSETTLED PATTERN PERSISTS OVER
THE ZONES WITH SEVERAL DISTURBANCES MOVING THROUGH WEST FLOW ALOFT.
ONE UPPER LEVEL DISTURBANCE CROSSES THE NORTHERN ROCKIES BY MIDNIGHT
AND MOVES EAST ACROSS THE HILINE. SCATTERED THUNDERSHOWERS ARE
DEVELOPING ACROSS THE SOUTHWEST ZONES AND WILL SPREAD NORTHEAST.
INSTABILITY WILL LAST WELL INTO THE EVENING...AND INTO THE MORNING
IN THE NORTHEAST. A WEAK COLDFRONT ASSOCIATED WITH THIS UPPER LEVEL
FEATURE PUSHES SOUTH ACROSS THE BORDER AND COOLER CANADIAN AIR MOVES
INTO THE NORTHERN ZONES SUNDAY. WEAK INSTABILITY DEVELOPS AGAIN
ACROSS THE SOUTHWEST ZONES SUNDAY AND MONDAY BUT CONVECTIVE ACTIVITY
DECREASES AS HIGH PRESSURE REBUILDS ALOFT. ZELZER

MONDAY NIGHT THROUGH THURSDAY...THE AREA WILL BE UNDER A DRY
NORTHWEST FLOW ALOFT THROUGH THE PERIOD...AS A RESULT OF AN UPPER
LEVEL RIDGE OF HIGH PRESSURE ALONG THE WEST COAST COMBINED WITH AN
UPPER LOW OVER CANADA. TEMPERATURES WILL BE WARMING DURING THE
PERIOD AS THE UPPER LEVEL RIDGE MOVES INTO WESTERN MONTANA BY
THURSDAY. LITTLE OR NO PRECIPITATION IS EXPECTED...EXCEPT FOR
ISOLATED MOUNTAIN THUNDERSTORMS OVER THE SOUTH PART OF THE CWA.
WILLIAMSON DC

FRIDAY AND SATURDAY...LATEST LONG RANGE MODELS INDICATE A STRONG
THERMAL RIDGE IN PLACE OVER THE WEST. ABOVE AVERAGE TEMPERATURES
WILL CONTINUE THROUGH THE PERIOD. LIMITED PACIFIC MOISTURE IN THE
SOUTHWEST FLOW MAY CAUSE ISOLATED THUNDERSTORMS OVER THE EXSTREAM
SOUTHWEST PORTIONS OF THE CWA BY SATURDAY AFTERNOON. SAUCIER

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  57  83  55  87 /  20  10  10  10
CTB  54  78  53  83 /  10  10  20  10
HLN  60  89  58  90 /  20  10  10  10
BZN  55  86  49  88 /  20  20  10  10
WEY  43  74  41  79 /  30  20  10  10
DLN  54  86  52  88 /  30  10  10  10
HVR  60  76  57  85 /  20  20  20  10
LWT  57  78  53  84 /  30  20  20  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT FOR MTZ114.

&&

SHORT TERM...ZUMPFE/ZELZER
LONG TERM...WILLIAMSON DC/SAUCIER
AVIATION...BLANK

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 7, 5:43 AM MDT, 17 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
543 AM MDT SAT JUL 7 2007

MTZ008>015-044>055-081145-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
543 AM MDT SAT JUL 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 7, 7:55 PM MDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
755 PM MDT SAT JUL 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     TSTM WND GST     BELGRADE                45.78N 111.18W
07/07/2007  M60.00 MPH       GALLATIN           MT   ASOS

0733 PM     HAIL             SIMMS                   47.49N 111.93W
07/07/2007  M0.75 INCH       CASCADE            MT   TRAINED SPOTTER

0745 PM     HAIL             FORT SHAW               47.51N 111.81W
07/07/2007  M1.00 INCH       CASCADE            MT   PUBLIC

&&

JBLANK
Local storm report, Jul 7, 8:48 PM MDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
848 PM MDT SAT JUL 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             7 S ULM                 47.33N 111.51W
07/07/2007  M1.00 INCH       CASCADE            MT   TRAINED SPOTTER

&&

JBLANK
Local storm report, Jul 7, 9:36 PM MDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
936 PM MDT SAT JUL 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 PM     HAIL             LEWISTOWN               47.06N 109.43W
07/07/2007  M0.88 INCH       FERGUS             MT   TRAINED SPOTTER

&&

JBLANK

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 7:34 PM MDTSevere Thunderstorm WarningTFXCascade41 min
Jul 7, 8:54 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau33 min
Jul 7, 9:20 PM MDTSevere Thunderstorm WarningTFXFergus40 min
Jul 7, 10:12 PM MDTSevere Thunderstorm WarningTFXChouteau21 min

Nearby

Severe Thunderstorm Warnings in Montana, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.